Alert archive / Colorado / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 103, NWS Pueblo, CO

August 2, 1997El Paso County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Aug 2, 1997, 4:40 PM MDT for El Paso County, Colorado. It was in force for 60 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 2, 1997, 4:40 PM MDT (22:40 UTC)
Expired
Aug 2, 1997, 5:40 PM MDT
In force
60 min
Issued by
NWS Pueblo, CO
Area
Whole counties

County El Paso County, CO

The radar

The Pueblo radar (KPUX), 51 km from the middle of the area, began a volume at 22:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 2, 5:15 PM MDTHail 0.75Yoder, CO
Aug 2, 5:46 PM MDTHail 0.88Rush, CO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.7 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 1997-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 126 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 1997-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
126 J/kg
Mixed-layer CIN
-185 J/kg
Mixed-layer LCL
1709 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

445 
WUUS1 KPUB 022242 RRA
SVRPUB
COC041-022340-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
440 PM MDT SAT AUG 2 1997

* SEVERE THUNDERSTORM WARNING FOR
  EASTERN EL PASO COUNTY IN EAST CENTRAL COLORADO

* UNTIL 540 PM MDT
 
* SOME LOCATIONS AFFECTED
  FROM CALHAN THROUGH OPEN COUNTRY TO YODER AND OPEN COUNTRY
  EAST THROUGH 530 PM

* AT 440 PM RADAR SHOWED THE CENTER OF A SEVERE STORM 7 MILES
  SOUTH-SOUTHEAST OF CALHAN MOVING NORTH-NORTHEAST AT 10 MPH.

AT THIS TIME...THE MOST LIKELY SEVERE WEATHER WITH THIS STORM IS
LARGE HAIL.

IF YOU ARE NEAR THIS SEVERE STORM...GO TO SHELTER IMMEDIATELY.

TM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 1:59 PM MDT, 2 hours 41 minutes earlier.

Area forecast discussion, Aug 2, 1:59 PM MDT, 2 hours 41 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
200 PM MDT SAT AUG 2 1997

CHALLENGES THIS EVENING...EXTENT OF TSTORMS...THEIR INTENSITY AND THE
HEAVY RAIN POTENTIAL.  AS EXPECTED...TSTORMS HAVE FIRED IN THE
MOUNTAIN AREAS AND ALONG A BOUNDARY SLICING ACROSS WESTERN KIOWA AND
NORTHEAST PROWERS COUNTIES.  WIND PROFILERS SHOWS WEAK STEERING WINDS
AND RANDOM MOVEMENT OF ACTIVITY IN THE AREA.  GOES SOUNDINGS DATA
SHOWS LIFTED INDICES WELL BELOW ZERO OVER THE SOUTHEAST WITH CAPES
IN THE 1000-2000 RANGE AND LOWER IN SOME SPOTS...BUT STILL SOME
CONVECTIVE INHIBITION IN THAT AREA...CAPPING OFF MOST TSTORM
DEVELOPMENT AT THIS TIME.  PRECIPITABLE WATER IS STILL ABOVE 100
IN THE AREA...SO HEAVY RAINERS POSSIBLE WITH SLOW MOVEMENT. ACTIVITY
WILL AGAIN CARRY INTO THE EVENING HOURS ACROSS THE AREA...WITH GREATEST
POTENTIAL FOR ISOLATED SEVERE HAIL IN FAR SOUTHEAST COUNTIES WITH
HIGHEST INSTABILITY VALUES...I.E. STRONGEST UPDRAFTS...FOCUSING ON
BOUNDARIES.  WILL GO WITH SCATTERED IN WORDING OF ZONES AND PROBABLY
MENTIONING POSSIBILITY OF LARGE HAIL IN SOUTHEAST ZONES.  CANNOT SEE
ANY MESOSCALE SYSTEM...OTHER THAN UPSLOPE...TO FOCUS TSTORM DEVELOP MENT.
TSTORMS SHOULD WIND DOWN IN MID TO LATE EVEING WITH LOSS OF HEATING.

WILL FOLLOW MOS GUIDANCE FAIRLY CLOSELY.

TLM

In the hours before

Special weather statement, Aug 2, 1:54 PM MDT, 2 hours 46 minutes before
COZ070-074-022050-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
152 PM MDT SAT AUG 2 1997

...A VERY STRONG THUNDERSTORM NORTHWEST OF WALSENBURG...

A THUNDERSTORM WILL BRING VERY HEAVY RAIN AND HAIL NEARLY 3/4 INCH
IN DIAMETER...ABOUT 15 MILES NORTHWEST OF WALSENBURG ON HIGHWAY 69.
THE STORM WAS NEARLY STATIONARY.

THE HEAVY RAIN AMOUNTS WILL LIKELY CAUSE RAPID RISES IN THE STREAMS
AND PONDING OF WATER IN THE LOW LYING AREAS.

OTHER THUNDERSTORMS IN THE SANGRE DE CRISTO AND WET MOUNTAINS WILL
PRODUCE BRIEF HEAVY RAINS AND HAIL LESS THAN A HALF INCH IN
DIAMETER AND GUSTY WINDS TO 40 MPH THROUGH 3 PM.

CASEY
Special weather statement, Aug 2, 3:21 PM MDT, 1 hour 19 minutes before
COZ074-022225-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
321 PM MDT SAT AUG 2 1997

...SMALL STREAM FLOOD ADVISORY UNTIL 400 PM FOR A PART OF THE
HUERFANO RIVER BASIN...

THUNDERSTORMS THAT BROUGHT VERY HEAVY RAIN AND QUICK RISES TO
STREAMS NEAR BADITO...15 MILES NORTHWEST OF WALSENBURG...HAVE MOVED
ON TO THE EAST.  WATER WILL CONTINUE TO RUN HIGH ON SOUTH OAK CREEK
AND YELLOWSTONE CREEK...AND ON THE HUERFANO RIVER SOUTH OF BADITO
AT LEAST THROUGH 400 PM.

SKETCHY REPORTS OF MINOR FLOODING IN AND NEAR BADITO HAVE BEEN
RECEIVED BY THE NATIONAL WEATHER SERVICE THROUGH THE HUERFANO COUNTY
SHERIFFS OFFICE.

DO NOT DRIVE OR WALK INTO WATER OF UNKNOWN DEPTH.  THE ROADWAY
OR PATHWAY MAY BE WASHED OUT...AND WATER COULD BE MUCH DEEPER
THAN YOU THINK.  KEEP CHILDREN AND OTHERS AWAY FROM FAST FLOWING
WATER AND STORM DRAINS...WHICH COULD BECOME DEADLY DURING HIGH
WATER.

TLM
Special weather statement, Aug 2, 3:23 PM MDT, 1 hour 17 minutes before
COZ074-022225-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
321 PM MDT SAT AUG 2 1997

...SMALL STREAM FLOOD ADVISORY UNTIL 400 PM FOR A PART OF THE
HUERFANO RIVER BASIN...

THUNDERSTORMS THAT BROUGHT VERY HEAVY RAIN AND QUICK RISES TO
STREAMS NEAR BADITO...15 MILES NORTHWEST OF WALSENBURG...HAVE MOVED
ON TO THE EAST.  WATER WILL CONTINUE TO RUN HIGH ON SOUTH OAK CREEK
AND YELLOWSTONE CREEK...AND ON THE HUERFANO RIVER SOUTH OF BADITO
AT LEAST THROUGH 400 PM.

SKETCHY REPORTS OF MINOR FLOODING IN AND NEAR BADITO HAVE BEEN
RECEIVED BY THE NATIONAL WEATHER SERVICE THROUGH THE HUERFANO COUNTY
SHERIFFS OFFICE.

DO NOT DRIVE OR WALK INTO WATER OF UNKNOWN DEPTH.  THE ROADWAY
OR PATHWAY MAY BE WASHED OUT...AND WATER COULD BE MUCH DEEPER
THAN YOU THINK.  KEEP CHILDREN AND OTHERS AWAY FROM FAST FLOWING
WATER AND STORM DRAINS...WHICH COULD BECOME DEADLY DURING HIGH
WATER.

TLM
Special weather statement, Aug 2, 4:20 PM MDT, 20 minutes before
COZ074-075-077-022325-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
420 PM MDT SAT AUG 2 1997

...SMALL STREAM FLOOD ADVISORY EXPIRED FOR THE HUERFANO RIVER
BASIN...
...SMALL STREAM FLOOD ADVISORY FOR THE APISHAPA RIVER BASING UNTIL
500 PM...
...SMALL STREAM FLOOD ADVISORY FOR SOUTHERN LAS ANIMAS COUNTY UNTIL
600 PM...

THUNDERSTORMS THAT BROUGHT HEAVY RAIN AND MINOR FLOODING TO THE
HUERFANO RIVER BASIN HAS MOVED TO THE EAST...AND HIGH WATERS SHOULD
BE RECEDING.

SHOWERS WERE STILL OCCURRING IN THE APISHAPA RIVER BASIN IN FAR
WESTERN LAS ANIMAS COUNTY.  WATER WILL BE RUNNING HIGH AROUND
GULNARE AND INTO AGUILAR THROUGH 500 PM.

HEAVY RAIN CONTINUES TO FALL AROUND BRANSON AND TRINCHERA IN
SOUTHERN LAS ANIMAS.  DRY WASHES...ARROYOS...AND TRINCHERA CREEK
WILL EXPERIENCE SOME FLOODING THROUGH AT LEAST 600 PM.

DO NOT DRIVE OR WALK INTO WATER OF UNKNOWN DEPTH.  THE ROADWAY
OR PATHWAY MAY BE WASHED OUT...AND WATER COULD BE MUCH DEEPER
THAN YOU THINK.  KEEP CHILDREN AND OTHERS AWAY FROM FAST FLOWING
WATER AND STORM DRAINS...WHICH COULD BECOME DEADLY DURING HIGH
WATER.
Special weather statement, Aug 2, 4:22 PM MDT, 18 minutes before
COZ074-075-077-022325-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
420 PM MDT SAT AUG 2 1997

...SMALL STREAM FLOOD ADVISORY EXPIRED FOR THE HUERFANO RIVER
BASIN...
...SMALL STREAM FLOOD ADVISORY FOR THE APISHAPA RIVER BASING UNTIL
500 PM...
...SMALL STREAM FLOOD ADVISORY FOR SOUTHERN LAS ANIMAS COUNTY UNTIL
600 PM...

THUNDERSTORMS THAT BROUGHT HEAVY RAIN AND MINOR FLOODING TO THE
HUERFANO RIVER BASIN HAS MOVED TO THE EAST...AND HIGH WATERS SHOULD
BE RECEDING.

SHOWERS WERE STILL OCCURRING IN THE APISHAPA RIVER BASIN IN FAR
WESTERN LAS ANIMAS COUNTY.  WATER WILL BE RUNNING HIGH AROUND
GULNARE AND INTO AGUILAR THROUGH 500 PM.

HEAVY RAIN CONTINUES TO FALL AROUND BRANSON AND TRINCHERA IN
SOUTHERN LAS ANIMAS.  DRY WASHES...ARROYOS...AND TRINCHERA CREEK
WILL EXPERIENCE SOME FLOODING THROUGH AT LEAST 600 PM.

DO NOT DRIVE OR WALK INTO WATER OF UNKNOWN DEPTH.  THE ROADWAY
OR PATHWAY MAY BE WASHED OUT...AND WATER COULD BE MUCH DEEPER
THAN YOU THINK.  KEEP CHILDREN AND OTHERS AWAY FROM FAST FLOWING
WATER AND STORM DRAINS...WHICH COULD BECOME DEADLY DURING HIGH
WATER.
Local storm report, Aug 2, 4:37 PM MDT, 3 minutes before
PRELIMINARY STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO, CO
437 PM MDT SAT AUG 02 1997

TIME(MDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(MDT)  ....COUNTY LOCATION....

0350 PM    5 SE CALHAN               CO   0.75 INCH HAIL
08/02/97   EL PASO

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 6:11 PM MDTSevere Thunderstorm WarningPUBProwers64 min
Aug 1, 7:15 PM MDTSevere Thunderstorm WarningPUBProwers60 min
Aug 1, 7:22 PM MDTSevere Thunderstorm WarningPUBBaca63 min
Aug 2, 3:40 PM MDTSevere Thunderstorm WarningPUBEl Paso60 min
Aug 2, 5:44 PM MDTSevere Thunderstorm WarningPUBEl Paso51 min

Nearby

Severe Thunderstorm Warnings in Colorado, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.